Alert archive / Alabama / Flash Flood Warnings in 2021
Flash Flood Warning 20, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 9, 2021, 11:25 AM CDT for DeKalb County, Marshall County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 11:25 AM CDT (16:25 UTC)
- Expired
- Jun 9, 2021, 1:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeKalb County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WGUS54 KHUN 091625
FFWHUN
ALC049-095-091930-
/O.NEW.KHUN.FF.W.0020.210609T1625Z-210609T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1125 AM CDT Wed Jun 9 2021
The National Weather Service in Huntsville has issued a
* Flash Flood Warning for...
Southwestern DeKalb County in northeastern Alabama...
Southeastern Marshall County in northeastern Alabama...
* Until 230 PM CDT.
* At 1125 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across southern portions of Marshall and western Dekalb
Counties. Between 2 and 3 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Albertville, Boaz, Guntersville, Crossville, Fyffe, Geraldine,
Douglas, Lakeview, McVille, Painter, Kilpatrick, Whiton,
Hustleville, Lathamville, Arona, Hopewell, Rodentown, Lake
Guntersville St Park, Chigger Hill and Skirum.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3415 8636 3436 8625 3450 8596 3431 8585
3420 8607 3420 8611 3419 8611 3419 8617
3418 8619 3410 8630
FLASH FLOOD...RADAR INDICATED
$$
121 follow-up statement
124
WGUS74 KHUN 091845
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
145 PM CDT Wed Jun 9 2021
ALC049-095-091855-
/O.CAN.KHUN.FF.W.0020.000000T0000Z-210609T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-Marshall AL-
145 PM CDT Wed Jun 9 2021
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN DEKALB AND
SOUTHEASTERN MARSHALL COUNTIES...
The heavy rain has ended, for now, and flooding is no longer
expected to pose a threat. Additional rainfall later this afternoon
and evening could cause flooding issues once again, so please
continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 700 PM CDT for portions
of north central Alabama...northeast Alabama and northwest Alabama.
LAT...LON 3415 8636 3436 8625 3450 8596 3431 8585
3420 8607 3420 8611 3419 8611 3419 8617
3418 8619 3410 8630
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:01 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 9, 10:01 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1001 AM CDT Wed Jun 9 2021 .NEAR TERM...(Rest of Today) Issued at 1001 AM CDT Wed Jun 9 2021 Complicated weather pattern in place with several complexes of showers and thunderstorms moving east just south of an upper level trough axis extending southwest from an upper low over Indiana and Illinois. This has setup broad low/mid level convergence transporting very moist air (PWATS 1.9 to 2.1 inches) east northeast from central/northern Mississippi into northern Alabama and central Tennessee. Though the magnitude of moisture transport decreases during the mid afternoon hours, the convergence remains in place from central Mississippi into northern Alabama through the afternoon hours. This will be a conducive setup for training waves of showers and scattered thunderstorms producing moderate to locally heavy rainfall at times. Given the recent rainfall (especially in NW ALabama over the past few days, soils conditions will be more prone to quick runoff. With an additional one to two inches of rainfall expected today with locally higher amounts possible, flash flooding may occur today. Therefore, have issue a Flash Flood Watch that is in effect until 7 PM CDT. We will be monitoring trends of convective over Cullman and Marshall counties, as the low/mid level convergence shifts southeast more over those areas this afternoon in some model guidance. The watch may need to be expanded further east to account for this later today. Due to more persistent cloud cover expected, have lowered high temperatures into the upper 70s to lower 80s across much of the area. .SHORT TERM...(Tonight through Friday night) Issued at 417 AM CDT Wed Jun 9 2021 Models hint at the trough axis and a stronger shortwave pushing into the area this evening. This may prompt the Flash Flood Watch to be expanded, but will be evaluating that in the afternoon forecast package. Little change is expected with the overall pattern across the region going past mid week, with further clusters of showers/tstms expected thru the end of the work week. A general weakness in the upper level pattern looks to remain fairly stagnant, with a broad upper trough axis lingering over much of the OH/TN Valley areas. This weak upper disturbance will again combine with PW values around 2 inches and result in numerous showers/tstms into Fri evening. With deep layer shear remaining fairly light, the threat for additional heavy rainfall and minor flooding will continue for most of the cntrl TN Valley. Rainfall totals will continue to be monitored in the event a Flash Flood Watch/Warning is needed, especially for locations which receive multiple rounds of moderate/heavy rainfall. Overall temps will also remain seasonably warm into the weekend period, with highs again climbing into the lower/mid 80s and overnight lows trending in the upper 60s/near 70F. .LONG TERM...(Friday night through Tuesday) Issued at 417 AM CDT Wed Jun 9 2021 Gradual pattern change will occur this weekend into next week as the upper-trough gradually slides off to the east and a strong area of high pressure over the Desert Southwest attempts to build in. The Tennessee Valley will be on the eastern edge of this ridge as we induce northwesterly flow at the mid and upper levels. The end result will lower PoPs each day as shower and thunderstorm chances become more scattered in nature thanks to the subsidence from the ridge and subsequently warmer temperatures with highs around the 90 degree mark. Late in the period, models are hinting at a strong upper low moving into the Great Lakes/Mid-Atlantic from Canada that will force a cold front southward through the area by the middle of next week. Models are still uncertain with the timing of this boundary and the deep layer moisture that will be available, so have kept PoPs close to the NBM through the remainder of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 653 AM CDT Wed Jun 9 202 Restricted flying conds are anticipated for much of the upcoming TAF period, as multiple clusters of shra/tsra develop/move ewd into the area later today. Reduced cigs/vis are expected in/near any of the heavier shra/tsra. Much of the shra/tsra should begin to diminish this evening, with cigs lifting just above 3K ft. Sfc winds look to remain out of the SW near 10kt before diminishing to light/var this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>004. TN...NONE. && NEAR TERM...KTW SHORT TERM...09 LONG TERM...AMP.24 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 9, 11:12 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1112 AM CDT Wed Jun 9 2021 ALZ001>004-007-008-016-100845- Lauderdale-Colbert-Franklin AL-Lawrence-Morgan-Marshall-Cullman- 1112 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north Alabama. .DAY ONE...This Afternoon and Tonight... Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Rounds of showers and scattered thunderstorms will continue to move across northwestern and portions of north central Alabama through 7 PM. Gusty winds with strongest storms and locally heavy rainfall producing some flooding conditions are possible. Another round of showers and thunderstorms is possible tonight, producing addition heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms remain possible into the first half of the weekend period, as a lingering weak upper disturbance remains in place over much of the region. Minor flooding of some roads and low lying areas is possible, especially for areas which receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not expected at this time. ALZ005-006-009-010-TNZ076-096-097-100845- Limestone-Madison-Jackson-DeKalb-Moore-Lincoln-Franklin TN- 1112 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north central Alabama... northeast Alabama and southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Rounds of showers and scattered thunderstorms will continue to move across north central and notheastern Alabama through 7 PM. Gusty winds with strongest storms and locally heavy rainfall producing some localized flooding are possible. Another round of showers and thunderstorms is possible tonight, producing addition heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms remain possible into the first half of the weekend period, as a lingering weak upper disturbance remains in place over much of the region. Minor flooding of some roads and low lying areas is possible, especially for areas which receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. 20
In the hours before
Special weather statement, Jun 9, 5:27 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 AM CDT Wed Jun 9 2021
ALZ005-006-TNZ096-091115-
Madison AL-Limestone AL-Lincoln TN-
527 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...EASTERN
LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 615 AM CDT...
At 527 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Ardmore, Harvest and Tanner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3508 8632 3503 8632 3493 8631 3494 8632
3493 8632 3491 8631 3489 8634 3485 8635
3465 8694 3483 8707 3499 8689 3499 8684
3504 8684 3522 8664
TIME...MOT...LOC 1027Z 237DEG 30KT 3479 8693
AMPSpecial weather statement, Jun 9, 6:11 AM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
611 AM CDT Wed Jun 9 2021
ALZ006-009-TNZ076-096-097-091200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
611 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN MOORE...SOUTHERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 700 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles north of Meridianville, moving northeast at
35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Northern Huntsville, Winchester, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Decherd, Estill Springs, Cowan and
Huntland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8610 3494 8591 3482 8665 3510 8675
3536 8611
TIME...MOT...LOC 1110Z 243DEG 30KT 3499 8654
AMPSpecial weather statement, Jun 9, 6:47 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 AM CDT Wed Jun 9 2021
TNZ076-097-091215-
Franklin TN-Moore TN-
647 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 715 AM CDT...
At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 8 miles northwest of Winchester, moving northeast
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Sewanee, Woods
Reservoir, Harmony, Arnold AFB and Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3535 8616
3536 8616 3534 8603 3531 8600 3532 8598
3529 8592 3523 8588 3513 8626 3536 8636
3536 8633 3541 8626
TIME...MOT...LOC 1147Z 243DEG 30KT 3530 8618
AMPSpecial weather statement, Jun 9, 8:24 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
824 AM CDT Wed Jun 9 2021
ALZ006-008>010-TNZ097-091415-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-Franklin TN-
824 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHEASTERN
MARSHALL...EASTERN MADISON...NORTHEASTERN DEKALB AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 915 AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving northeast at 40 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Bridgeport, Henagar, Stevenson, Hollywood, Grant,
Skyline, Section, Woodville and Ider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Gusty winds will be capable of knocking down small tree limbs along
with other small unsecured items. Seek safe shelter until this storm
has passed.
&&
LAT...LON 3440 8618 3478 8637 3500 8606 3500 8586
3499 8586 3499 8561 3477 8556
TIME...MOT...LOC 1324Z 234DEG 33KT 3464 8612Special weather statement, Jun 9, 11:09 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1109 AM CDT Wed Jun 9 2021
ALZ008-010-091700-
Marshall AL-DeKalb AL-
1109 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL NOON CDT...
At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or 7 miles northeast of Boaz, moving northeast at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Valley Head and Hammondville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8606 3436 8619 3472 8556
3453 8551
TIME...MOT...LOC 1609Z 241DEG 31KT 3426 8604
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:10 PM CDT | Special Weather Statement | HUN | Madison | 35 min |
| Jun 8, 8:27 PM CDT | Special Weather Statement | HUN | Jackson | 33 min |
| Jun 9, 2:18 AM CDT | Special Weather Statement | HUN | Colbert, Franklin | 42 min |
| Jun 9, 5:27 AM CDT | Special Weather Statement | HUN | Limestone | 48 min |
| Jun 9, 8:24 AM CDT | Special Weather Statement | HUN | Jackson | 51 min |
| Jun 9, 9:12 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Marshall and 1 more | 10 hr |
| Jun 9, 11:09 AM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
| Jun 9, 11:57 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Jun 9, 12:23 PM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 52 min |
| Jun 9, 12:28 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Jun 9, 5:14 PM CDT | Special Weather Statement | HUN | DeKalb | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.